Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 19, NWS Houston/Galveston, TX

November 27, 201123 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Nov 27, 2011, 3:38 AM CST for 23 counties in Texas. It took effect at Nov 27, 2011, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2011, 3:38 AM CST (09:38 UTC)
In effect from
Nov 27, 2011, 9:00 AM CST
Expired
Nov 27, 2011, 6:00 PM CST
In force
9 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WWUS84 KHGX 270938
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 AM CST SUN NOV 27 2011

...A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST TEXAS SUNDAY...

.THE COMBINATION OF STRONG OFFSHORE WINDS AND LOW HUMIDITIES ARE
EXPECTED SUNDAY IN THE WAKE OF YESTERDAYS COLD FRONT.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-280000-
/O.UPG.KHGX.FW.A.0013.111127T1600Z-111128T0000Z/
/O.NEW.KHGX.FW.W.0019.111127T1500Z-111128T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
338 AM CST SUN NOV 27 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR ALL SOUTHEAST TEXAS COUNTIES...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

* WIND...NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS 30 MPH.

* HUMIDITY...20 TO 25 PERCENT.

* HIGHEST THREAT...AREAS SOUTH AND WEST OF A GALVESTON TO COLLEGE
  STATION LINE. AREAS NORTH AND EAST OF A COLLEGE STATION TO
  LIVINGSTON LINE.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Nov 26, 11:05 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 26, 11:05 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1105 PM CST SAT NOV 26 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CLOUDS ARE BEGINNING TO ERODE FROM THE WEST AND NORTHWEST AND AM
EXPECTING SKIES TO CLEAR BY SUNDAY MORNING. VFR CONDITIONS
EXPECTED THROUGH SUNDAY NIGHT. WINDS WILL BE THE PRIMARY AVIATION
HAZARD. LEANED TOWARD THE NAM 12 WINDS WHICH SUGGESTS NORTHWEST
WINDS NEAR 20 KNOTS WITH HIGHER GUSTS. WIND SPEEDS WILL DROP OFF
TOWARD SUNDAY EVENING. 43

&&

.PREV DISCUSSION... /ISSUED 940 PM CST SAT NOV 26 2011/

UPDATE...
EVENING FORECAST UPDATE TO TRIM POPS.

DISCUSSION...
AREA RADAR SHOWING LIGHT RAIN SHOWERS MOVING OFF TO THE EAST SO
DECIDED TO TRIM POPS BACK FOR MUCH OF THE AREA. CLOUD COVER WILL
BE AN ISSUE BUT THINK THERE WILL BE GRADUALLY THINNING OF CLOUDS
THROUGH SUN MORNING. EXPECT SKIES TO BE CLEAR BY THE AFTERNOON AS
UPPER LEVEL TROUGH AXIS PUSHES EAST OF THE AREA. OTHERWISE THE
REST OF THE FORECAST LOOKS ON TRACK WITH WINDY AND COLD
CONDITIONS EXPECTED. HAZARDS LOOK GOOD TO GO AS WELL.

39/43

PREV DISCUSSION... /ISSUED 631 PM CST SAT NOV 26 2011/

UPDATE...
FORECAST UPDATE TO EXPAND WIND ADVISORY.

DISCUSSION...
SFC ANALYSIS HAS PRETTY TIGHT PRESSURE GRADIENT BEHIND THE COLD
FRONT PUSHING THROUGH THE AREA. EXPECTING WINDS TO REMAIN RATHER
STRONG OVERNIGHT. WIND ADVISORY HAS BEEN EXPANDED TO INCLUDE A
SEVERAL INLAND COUNTIES THROUGH 10Z. WINDS MAY DECREASE BRIEFLY
IN THE MORNING BUT COULD INCREASE AGAIN DURING THE DAY TOMORROW.
WIND ADVISORY MAY BE NEEDED FOR TOMORROW.

39

PREV DISCUSSION... /ISSUED 546 PM CST SAT NOV 26 2011/

UPDATE...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
THE FRONT IS JUST ABOUT THROUGH THE REGION. WINDS ARE GOING TO BE
STRONG FOR THE NEXT 6-9 HOURS...BRIEFLY DROP OFF...ONLY TO
INCREASE AGAIN ON SUNDAY. MVFR CIGS THIS EVENING WILL GRADUALLY
IMPROVE TO VFR BY SUNDAY MORNING. VFR ON SUNDAY BUT WINDS WILL
BE A FACTOR. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  34  57  34  61 /  80  10   0   0   0
HOUSTON (IAH)              75  40  56  36  60 /  80  10   0   0   0
GALVESTON (GLS)            76  45  56  43  59 /  80  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM 10 AM CST SUNDAY THROUGH SUNDAY
     AFTERNOON FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...JACKSON...MATAGORDA.

     WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HARRIS...MADISON...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 9 AM SUNDAY TO 4 AM CST MONDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     GALE WARNING UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...43
Hazardous weather outlook, Nov 26, 3:33 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 PM CST SAT NOV 26 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-272145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
333 PM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

MUCH COLDER TEMPERATURES CAN BE EXPECTED TONIGHT AND SUNDAY IN
THE WAKE OF THE COLD FRONT. BREEZY TO WINDY CONDITIONS CAN BE
EXPECTED...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE TONIGHT NEAR
THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CLEARING SKIES...DECREASED WINDS AND A VERY DRY AIRMASS WILL ALLOW
VERY COLD CONDITIONS BY SUNDAY NIGHT. TEMPERATURES COULD FALL
INTO THE UPPER 20S TO LOWER 30S BY MONDAY MORNING FOR INLAND
PORTIONS OF SOUTHEAST TEXAS. SHOULD THESE TEMPERATURES
VERIFY...THIS COULD BE OUR FIRST WIDESPREAD FREEZE OF THE SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-272145-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
333 PM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TONIGHT.
STRONG OFFSHORE WINDS REACHING OR EXCEEDING GALE FORCE ALONG WITH
ROUGH SEAS AND BELOW NORMAL TIDES ARE EXPECTED TO DEVELOP AFTER
THE PASSAGE OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ALONG WITH ROUGH SEAS AND BELOW NORMAL TIDES ARE EXPECTED
TO BEGIN TO IMPROVE LATE SUNDAY THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:52 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 10 more7 hr
Nov 27, 4:05 PM CSTFreeze WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more17 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.